Methotrexate feeling sick: Morning all lovely sunshine... - NRAS

NRAS

31,279 members37,900 posts

Methotrexate feeling sick

Gottaloveastaffy profile image
Gottaloveastaffy

Morning all lovely sunshine here for the mo 😃

Previously when the GP accidentally reduced my folic acid I was feeling rather sick on methotrexate The hospital upped it again and I take 5mg 7 days a week again and have been fine except for the last two weeks. I take it at sound 11 M so that I can have a relatively normal Saturday and often have to have a nap around 3pm as start to feel a little rough But can get through the evening x. Then I’m waking up around 3am feeling sick and this is lasting most of Sunday and then on and off during Monday and Tuesday I start to feel a bit better again. Has anyone else had this where they’ve been fine and then sickness started ??

19 Replies

I haven't had that exact experience but I found that the hangover/fog feeling was lasting longer over time so eventually I was only having 1 or 2 days a week feeling "normal" and there was a bit of nausia thrown in. It felt like it was building up in my system; I was on 25mg Metoject which is a pretty heavy dose for my weight. As joints were behaving, I asked to drop to 20mg and I've definitely noticed less side effects. Obviously I'm waiting to see if the joints continue to behave and if so, might even ask about dropping further as I feel as if the addition of Sulfasalazine was the real game-changer for me and I'm not on the maximum dose of that yet.I'm more than happy to stay on Methotrexate long term but it seemed worth working with my team to try to get a better balance.

Aliceeliza profile image
Aliceeliza in reply to Boxerlady

I've been on mtx about a year and by injection for 9 months and I think the nausea is increasing. Unfortunately I have just started statins 3 weeks ago and am wondering if that has increased the feeling. Trying to work it out at present, reduce one drug, then try to reduce the other? Have to wait and see what happens.

I’m on 20mg methotrexate tablets and 400mg a day hydrrox so wonder like for you if it’s just building up x and literally have two days where I feel ok xx I have a rheumy apt on 13th so will keep an eye on it til then and mention it xx

I'm on 400mg Hydroxychloroquine too. Please report back on what your rheumy says - maybe they'll suggest changing over to injections which might well help with the nausia if that's your main concern. My next appointment isn't due until December (12 months after the last one) so I rang the nurse helpline; I'm lucky in that I've got a good team who are happy to respond to calls.

I will

Do x thank you 😊

I was feeling like you for months when I started. A friend gave me some great advice and I now take my dose at 6pm and have a good meal straight after. follow with lots of water to stay hydrated. I get to bed by 11pm and I wake up feeling almost fine now. I don’t take FA on the day of dose and I drink an isotonic drink just before and one the morning after. I was feeling awful for days before and since this I think I’m sleeping off the side effects. 2.30am was my nausea time and I was so drained I had to take Thursdays off work! Hope you find your balance x

Thanks ! Yeah Monday’s I feel terrible and tbh I start to feel best on Thursdays and then good Fridays and Saturdays back to square 1.

I take mtx 20mg metropen and was feeling sick all the time, but I have stopped everything with caffeine in and all chocolate except white. Was grotty for a week or two until I got used to it. But it has improved a lot. I also have bronceactsis and have found that if I am clogged up after my meds and exercises and have the odd cup of ordinary tea it brings up the muck that is stuck.

I might have to get my diet under control 😀

are you on tablets or injections? after a while I felt terrible on oral meds so was transferred to injections and on the whole don't feel too bad tbh, I get the odd time when I feel a little under the weather but hardly ever x

Thanks x currently tablets and have been for a while now I’ll be keeping an eye on it and mention at next appointment

much better on injections, it gets into your body quicker and not so much nausea, if any at all😉

Hi i was prescribed this for RA & I took the worst reaction to methotrexate I actually thought I was dying I literally couldn’t get out of bed the sickness was horrendous. Couldn’t get my consultant so called my own GP who told me to stop the medication immediately as I had taken a bad reaction. I would defiantly consult your GP ..

Hi, I'm currently on etoricoxib 90mg, hydroxy 200mg & had methotrexate introduced in November last year, initially 15mg then 20mg, I used to feel slightly sick but nothing much, however as time moves on, the sickness now lasts for 5 - 6 days & feel really groggy, brain fog for around 4 days.

Lefluminode was also introduced in March, I'm also on prednisolone at the moment aswell as gabapentin for nerve pain, (just thought, perhaps that's why I feel sick with this concoction 😂) spoke to consultant last week who said to stay on the prednisolone for the time being & hopefully the leflunimode will start working with all the other drugs & he didn't want me to stop methotrexate,

I asked him previously if taking folic on more days would help & he said no which contradicts what I've read on here, I'm only taking 5mg once a week.

Sorry I can't really help but just so you know you're not the only one suffering from this x

Boxerlady profile image
Boxerlady in reply to Garnacha

Poor you - that sounds awful 😢

Garnacha profile image
Garnacha in reply to Boxerlady

Thank you, I've also hot really bad sores on my hands & fingers & a really nasty one on my leg, to top that off got blisters on my lips & sores in the corner of my mouth, just been prescribed antibiotics, flucloxacillin, & just seen a post that these shouldn't be given with methotrexate! I specifically asked if they were OK to take & was told yes so now not sure what or who to believe 😔 I've got to go to the chemist tomorrow so will double check, fingers crossed it'll be OK 🙄😀 x

Oh my !! That sounds like a proper cocktail 😩

Lol, not how I imagined cocktail night would be this time last year 😅 x

I'm on methotrexate and leflunomide. I've been on those combinations for about 3 years and I still get the sick feeling😔 I take my injection first thing and have breakfast and that seems to hold off the nausea for most of the day. It's usually the next day I feel really sick. Strong smells can send me off, or certain foods. I tend to eat often and bland food and that helps. Hope you feel better soon.

You may also like...